Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Geometry

Managing Editor: Grundhöfer, Theo / Joswig, Michael

Editorial Board: Bamberg, John / Bannai, Eiichi / Cavalieri, Renzo / Coskun, Izzet / Duzaar, Frank / Eberlein, Patrick / Gentili, Graziano / Henk, Martin / Kantor, William M. / Korchmaros, Gabor / Kreuzer, Alexander / Lagarias, Jeffrey C. / Leistner, Thomas / Löwen, Rainer / Ono, Kaoru / Ratcliffe, John G. / Scheiderer, Claus / Van Maldeghem, Hendrik / Weintraub, Steven H. / Weiss, Richard

IMPACT FACTOR 2018: 0.789

CiteScore 2018: 0.73

SCImago Journal Rank (SJR) 2018: 0.329
Source Normalized Impact per Paper (SNIP) 2018: 0.908

Mathematical Citation Quotient (MCQ) 2018: 0.53

See all formats and pricing
More options …
Volume 19, Issue 2


Variance estimates and almost Euclidean structure

Grigoris Paouris / Petros Valettas
Published Online: 2019-04-09 | DOI: https://doi.org/10.1515/advgeom-2018-0030


We introduce and initiate the study of new parameters associated with any norm and any log-concave measure on ℝn, which provide sharp distributional inequalities. In the Gaussian context this investigation sheds light to the importance of the statistical measures of dispersion of the norm in connection with the local structure of the ambient space. As a byproduct of our study, we provide a short proof of Dvoretzky’s theorem which not only supports the aforementioned significance but also complements the classical probabilistic formulation.

Keywords: Almost Euclidean sections; Grassmannian; concentration of norms; small ball estimates; log-concave measures

MSC 2010: Primary 46B07; 46B09; Secondary 52A21; 52A23


  • [1]

    R. Adamczak, C. Strzeleki, On the convex Poincaré inequality and weak transportation transportation inequalities. Bernoulli 25 (2019), 341–374. MR3892322 Zbl 07007210CrossrefGoogle Scholar

  • [2]

    F. Albiac, N. J. Kalton, Topics in Banach space theory. Springer 2016. MR3526021 Zbl 1352.46002Google Scholar

  • [3]

    S. Artstein-Avidan, A. Giannopoulos, V. D. Milman, Asymptotic geometric analysis. Part I, volume 202 of Mathematical Surveys and Monographs. Amer. Math. Soc. 2015. MR3331351 Zbl 1337.52001Google Scholar

  • [4]

    S. G. Bobkov, Isoperimetric and analytic inequalities for log-concave probability measures. Ann. Probab. 27 (1999), 1903–1921. MR1742893 Zbl 0964.60013CrossrefGoogle Scholar

  • [5]

    S. G. Bobkov, F. Götze, Exponential integrability and transportation cost related to logarithmic Sobolev inequalities. J. Funct. Anal. 163 (1999), 1–28. MR1682772 Zbl 0924.46027CrossrefGoogle Scholar

  • [6]

    S. G. Bobkov, M. Ledoux, From Brunn–Minkowski to Brascamp-Lieb and to logarithmic Sobolev inequalities. Geom. Funct. Anal. 10 (2000), 1028–1052. MR1800062 Zbl 0969.26019CrossrefGoogle Scholar

  • [7]

    V. I. Bogachev, Gaussian measures, volume 62 of Mathematical Surveys and Monographs. Amer. Math. Soc. 1998. MR1642391 Zbl 0913.60035Google Scholar

  • [8]

    C. Borell, Convex set functions in d-space. Period. Math. Hungar. 6 (1975), 111–136. MR0404559 Zbl 0307.28009CrossrefGoogle Scholar

  • [9]

    S. Boucheron, G. Lugosi, P. Massart, Concentration inequalities. Oxford Univ. Press 2013. MR3185193 Zbl 1279.60005Google Scholar

  • [10]

    S. Chatterjee, Superconcentration and related topics. Springer 2014. MR3157205 Zbl 1288.60001Google Scholar

  • [11]

    D. Cordero-Erausquin, M. Fradelizi, B. Maurey, The (B) conjecture for the Gaussian measure of dilates of symmetric convex sets and related problems. J. Funct. Anal. 214 (2004), 410–427. MR2083308 Zbl 1073.60042CrossrefGoogle Scholar

  • [12]

    D. Cordero-Erausquin, M. Ledoux, Hypercontractive measures, Talagrand’s inequality, and influences. In: Geometric aspects of functional analysis, volume 2050 of Lecture Notes in Math., 169–189, Springer 2012. MR2985132 Zbl 1280.60018Google Scholar

  • [13]

    A. Dvoretzky, Some results on convex bodies and Banach spaces. In: Proc. Internat. Sympos. Linear Spaces (Jerusalem, 1960), 123–160, Academic Press 1961. MR0139079 Zbl 0119.31803Google Scholar

  • [14]

    A. Dvoretzky, C. A. Rogers, Absolute and unconditional convergence in normed linear spaces. Proc. Nat. Acad. Sci. U. S. A. 36 (1950), 192–197. MR0033975 Zbl 0036.36303CrossrefGoogle Scholar

  • [15]

    A. Ehrhard, Symétrisation dans ľespace de Gauss. Math. Scand. 53 (1983), 281–301. MR745081 Zbl 0542.60003CrossrefGoogle Scholar

  • [16]

    A. Eskenazis, T. Tkocz, Gaussian mixtures: entropy and geometric inequalities. Ann. Probab. 46 (2018), 2908–2945. MR3846841 Zbl 06964351CrossrefGoogle Scholar

  • [17]

    T. Figiel, A short proof of Dvoretzky’s theorem on almost spherical sections of convex bodies. Compositio Math. 33 (1976), 297–301. MR0487392 Zbl 0343.52004Google Scholar

  • [18]

    T. Figiel, J. Lindenstrauss, V. D. Milman, The dimension of almost spherical sections of convex bodies. Acta Math. 139 (1977), 53–94. MR0445274 Zbl 0375.52002CrossrefGoogle Scholar

  • [19]

    Y. Gordon, Some inequalities for Gaussian processes and applications. Israel J. Math. 50 (1985), 265–289. MR800188 Zbl 0663.60034CrossrefGoogle Scholar

  • [20]

    M. Gromov, V. D. Milman, A topological application of the isoperimetric inequality. Amer. J. Math. 105 (1983), 843–854. MR708367 Zbl 0522.53039CrossrefGoogle Scholar

  • [21]

    H. Huang, F. Wei, Upper bound for the Dvoretzky dimension in Milman-Schechtman theorem. In: Geometric aspects of functional analysis, volume 2169 of Lecture Notes in Math., 181–186, Springer 2017. MR3645122 Zbl 1369.52004Google Scholar

  • [22]

    F. John, Extremum problems with inequalities as subsidiary conditions. In: Studies and Essays Presented to R. Courant on his 60th Birthday, January 8, 1948, 187–204, Interscience Publ. 1948. MR0030135 Zbl 0034.10503Google Scholar

  • [23]

    W. B. Johnson, J. Lindenstrauss, Extensions of Lipschitz mappings into a Hilbert space. In: Conference in modern analysis and probability (New Haven, Conn., 1982), volume 26 of Contemp. Math., 189–206, Amer. Math. Soc. 1984. MR737400 Zbl 0539.46017Google Scholar

  • [24]

    B. Klartag, A geometric inequality and a low M-estimate. Proc. Amer. Math. Soc. 132 (2004), 2619–2628. MR2054787 Zbl 1064.52003CrossrefGoogle Scholar

  • [25]

    B. Klartag, Uniform almost sub-Gaussian estimates for linear functionals on convex sets. (Russian) Algebra i Analiz 19 (2007), 109–148. English translation: St. Petersburg Math. J. 19 (2008), 77–106. MR2319512 Zbl 1140.60010Google Scholar

  • [26]

    B. Klartag, R. Vershynin, Small ball probability and Dvoretzky’s theorem. Israel J. Math. 157 (2007), 193–207. MR2342445 Zbl 1120.46003CrossrefGoogle Scholar

  • [27]

    R. Latała, K. Oleszkiewicz, Small ball probability estimates in terms of widths. Studia Math. 169 (2005), 305–314. MR2140804 Zbl 1120.46003CrossrefGoogle Scholar

  • [28]

    M. Ledoux, The concentration of measure phenomenon, volume 89 of Mathematical Surveys and Monographs. Amer. Math. Soc. 2001. MR1849347 Zbl 0995.60002Google Scholar

  • [29]

    M. Ledoux, M. Talagrand, Probability in Banach spaces. Springer 2011. MR2814399 Zbl 1226.60003Google Scholar

  • [30]

    D. R. Lewis, Finite dimensional subspaces of Lp. Studia Math. 63 (1978), 207–212. MR511305 Zbl 0406.46023CrossrefGoogle Scholar

  • [31]

    E. Meckes, Concentration of Measure on the Compact Classical Matrix Groups, Lecture notes 2014. www.case.edu/artsci/math/esmeckes/Haar_notes.pdf

  • [32]

    V. D. Milman, A new proof of A. Dvoretzky’s theorem on cross-sections of convex bodies. (Russian) Funkcional. Anal. i Priložen. 5 (1971), no. 4, 28–37. English translation: Functional Anal. Appl. 5 (1971), 288–295. MR0293374 Zbl 0239.46018Google Scholar

  • [33]

    V. D. Milman, A few observations on the connections between local theory and some other fields. In: Geometric aspects of functional analysis (1986/87), volume 1317 of Lecture Notes in Math., 283–289, Springer 1988. MR950988 Zbl 0657.10020Google Scholar

  • [34]

    V. D. Milman, A. Pajor, Isotropic position and inertia ellipsoids and zonoids of the unit ball of a normed n-dimensional space. In: Geometric aspects of functional analysis (1987–88), volume 1376 of Lecture Notes in Math., 64–104, Springer 1989. MR1008717 Zbl 0679.46012Google Scholar

  • [35]

    V. D. Milman, G. Schechtman, Asymptotic theory of finite-dimensional normed spaces. Springer 1986. MR856576 Zbl 0606.46013Google Scholar

  • [36]

    V. D. Milman, G. Schechtman, Global versus local asymptotic theories of finite-dimensional normed spaces. Duke Math. J. 90 (1997), 73–93. MR1478544 Zbl 0911.52002Google Scholar

  • [37]

    V. D. Milman, S. J. Szarek, A geometric lemma and duality of entropy numbers. In: Geometric aspects of functional analysis, volume 1745 of Lecture Notes in Math., 191–222, Springer 2000. MR1796720 Zbl 0987.46017Google Scholar

  • [38]

    A. Naor, D. Romik, Projecting the surface measure of the sphere of lpn. Ann. Inst. H. Poincaré Probab. Statist. 39 (2003), 241–261. MR1962135 Zbl 1012.60025Google Scholar

  • [39]

    F. Otto, C. Villani, Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal. 173 (2000), 361–400. MR1760620 Zbl 0985.58019CrossrefGoogle Scholar

  • [40]

    G. Paouris, P. Pivovarov, J. Zinn, A central limit theorem for projections of the cube. Probab. Theory Related Fields 159 (2014), 701–719. MR3230006 Zbl 1301.52017CrossrefGoogle Scholar

  • [41]

    G. Paouris, P. Valettas, A Gaussian small deviation inequality for convex functions. Annals of Probability 46 (2018) 1441–1454. MR3785592 Zbl 06894778CrossrefGoogle Scholar

  • [42]

    G. Paouris, P. Valettas, On Dvoretzky’s theorem for subspaces of Lp. J. Funct. Anal. 275 (2018) 2225–2252. MR3841541 Zbl 06915705CrossrefGoogle Scholar

  • [43]

    G. Paouris, P. Valettas, J. Zinn, Random version of Dvoretzky’s theorem in pn. Stochastic Process. Appl. 127 (2017), 3187–3227. MR3692312 Zbl 06773741CrossrefGoogle Scholar

  • [44]

    G. Pisier, Probabilistic methods in the geometry of Banach spaces. In: Probability and analysis (Varenna, 1985), volume 1206 of Lecture Notes in Math., 167–241, Springer 1986. MR864714 Zbl 0606.60008Google Scholar

  • [45]

    G. Pisier, The volume of convex bodies and Banach space geometry, volume 94 of Cambridge Tracts in Mathematics. Cambridge Univ. Press 1989. MR1036275 Zbl 0698.46008Google Scholar

  • [46]

    P.-M. Samson, Concentration inequalities for convex functions on product spaces. In: Stochastic inequalities and applications, volume 56 of Progr. Probab., 33–52, Birkhäuser 2003. MR2073425 Zbl 1037.60019Google Scholar

  • [47]

    G. Schechtman, A remark concerning the dependence on ε in Dvoretzky’s theorem. In: Geometric aspects of functional analysis (1987–88), volume 1376 of Lecture Notes in Math., 274–277, Springer 1989. MR1008729 Zbl 0679.46011Google Scholar

  • [48]

    G. Schechtman, The random version of Dvoretzky’s theorem in n. In: Geometric aspects of functional analysis, volume 1910 of Lecture Notes in Math., 265–270, Springer 2007. MR2349612 Zbl 1183.46011Google Scholar

  • [49]

    G. Schechtman, J. Zinn, On the volume of the intersection of two Lpn balls. Proc. Amer. Math. Soc. 110 (1990), 217–224. MR1015684 Zbl 0704.60017Google Scholar

  • [50]

    A. Szankowski, On Dvoretzky’s theorem on almost spherical sections of convex bodies. Israel J. Math. 17 (1974), 325–338. MR0350388 Zbl 0288.52002CrossrefGoogle Scholar

  • [51]

    M. Talagrand, On Russo’s approximate zero-one law. Ann. Probab. 22 (1994), 1576–1587. MR1303654 Zbl 0819.28002CrossrefGoogle Scholar

  • [52]

    M. Talagrand, Transportation cost for Gaussian and other product measures. Geom. Funct. Anal. 6 (1996), 587–600. MR1392331 Zbl 0859.46030CrossrefGoogle Scholar

  • [53]

    K. Tikhomirov, Superconcentration, and randomized Dvoretzky’s theorem for spaces with 1-unconditional bases. J. Funct. Anal. 274 (2018), 121–151. MR3718050 Zbl 06802733CrossrefGoogle Scholar

  • [54]

    K. E. Tikhomirov, The randomized Dvoretzky’s theorem in ln and the χ-distribution. In: Geometric aspects of functional analysis, volume 2116 of Lecture Notes in Math., 455–463, Springer 2014. MR3364705 Zbl 1325.46015Google Scholar

  • [55]

    N. Tomczak-Jaegermann, Banach–Mazur distances and finite-dimensional operator ideals, volume 38 of Pitman Monographs and Surveys in Pure and Applied Mathematics. Longman 1989. MR993774 Zbl 0721.46004Google Scholar

  • [56]

    P. Valettas, On the tightness of Gaussian concentration for convex functions. Journal d’Analyse Mathematique, to appear. arXiv:1706.09446 [math.PR]Google Scholar

About the article

Received: 2017-04-11

Published Online: 2019-04-09

Published in Print: 2019-04-24

Communicated by: M. Henk

Funding The first author was supported by the NSF CAREER-1151711 grant. The second author was supported by the NSF grant DMS-1612936.

Citation Information: Advances in Geometry, Volume 19, Issue 2, Pages 165–189, ISSN (Online) 1615-7168, ISSN (Print) 1615-715X, DOI: https://doi.org/10.1515/advgeom-2018-0030.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in